Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 20, 2018, 9:42 PM CDT for Langlade County, Lincoln County, Marathon County, Wisconsin. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 9:42 PM CDT (02:42 UTC)
- Expired
- Sep 20, 2018, 10:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Langlade County, WI, Lincoln County, WI, Marathon County, WI
The radar
The Green Bay radar (KGRB), 136 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:55 PM CDT | TSTM WND DMG | 4 Ne Brokaw, WI | THUNDERSTORMS DOWNED TREES AND POWER LINES, BLOCKING BUCK TRAIL ROAD IN NORTHERN MARATHON COUNTY. |
| Sep 20, 9:55 PM CDT | TSTM WND GST 51 | Wausau, WI | THUNDERSTORM WIND GUST TO 51 MPH. |
| Sep 20, 9:55 PM CDT | NON-TSTM WND GST 50 | Weston, WI | THUNDERSTORM GUST AT SCHOFIELD AVENUE AND ALDERSON AVENUE. |
| Sep 20, 10:00 PM CDT | TSTM WND GST 50 | Wausau, WI | THUNDERSTORM GUST AT SYLVAN ROAD AND HORSESHOE SPRING ROAD IN WAUSAU. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 6:23 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
181 WUUS53 KGRB 210242 SVRGRB WIC067-069-073-210330- /O.NEW.KGRB.SV.W.0065.180921T0242Z-180921T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Green Bay WI 942 PM CDT THU SEP 20 2018 The National Weather Service in Green Bay has issued a * Severe Thunderstorm Warning for... Southeastern Lincoln County in north central Wisconsin... Marathon County in central Wisconsin... Southwestern Langlade County in north central Wisconsin... * Until 1030 PM CDT. * At 941 PM CDT, severe thunderstorms were located along a line extending from near Council Grounds State Park to 7 miles west of Mosinee, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Wausau, Weston, Merrill, Rib Mountain, Mosinee, Bevent, Council Grounds State Park, Rothschild, Schofield and Knowlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move immediately to shelter inside a strong building. Stay away from windows. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for central and north central Wisconsin. LAT...LON 4527 8989 4534 8923 4468 8923 4469 8998 TIME...MOT...LOC 0241Z 254DEG 47KT 4525 8980 4476 8985 HAIL...<.75IN WIND...60MPH $$ Cooley
2 follow-up statements
488 WWUS53 KGRB 210259 SVSGRB Severe Weather Statement National Weather Service Green Bay WI 959 PM CDT THU SEP 20 2018 WIC067-069-073-210330- /O.CON.KGRB.SV.W.0065.000000T0000Z-180921T0330Z/ Lincoln WI-Marathon WI-Langlade WI- 959 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHEASTERN LINCOLN...MARATHON AND SOUTHWESTERN LANGLADE COUNTIES... At 958 PM CDT, severe thunderstorms were located along a line extending from 9 miles southwest of Parrish to 6 miles south of Weston, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Wausau, Weston, Merrill, Rib Mountain, Mosinee, Bevent, Council Grounds State Park, Rothschild, Schofield and Knowlton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and damaging winds. People outside should move to a shelter, inside a strong building and away from windows. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for central and north central Wisconsin. LAT...LON 4526 8978 4534 8923 4468 8923 4469 8997 TIME...MOT...LOC 0258Z 270DEG 47KT 4530 8950 4481 8955 HAIL...<.75IN WIND...60MPH $$ Cooley
555
WWUS53 KGRB 210326
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1026 PM CDT THU SEP 20 2018
WIC067-069-073-210335-
/O.EXP.KGRB.SV.W.0065.000000T0000Z-180921T0330Z/
Lincoln WI-Marathon WI-Langlade WI-
1026 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN...
MARATHON AND SOUTHWESTERN LANGLADE COUNTIES WILL EXPIRE AT 1030 PM
CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for central and
north central Wisconsin.
LAT...LON 4526 8978 4534 8923 4468 8923 4469 8997
TIME...MOT...LOC 0325Z 254DEG 47KT 4539 8903 4490 8908
$$
CooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:42 PM CDT, 0 minutes earlier.
Area forecast discussion, Sep 20, 9:42 PM CDT, 0 minutes before
Area Forecast Discussion...UPDATED National Weather Service Green Bay WI 942 PM CDT Thu Sep 20 2018 New Information added to update section .UPDATE... Issued at 934 PM CDT Thu Sep 20 2018 Have coordinated with SPC and arrived at a plan for handling the rest of the evening. A low-end QLCS tornado threat still exists in the current tornado watch area, so will maintain that until the storms move through those counties. However, conditions downstream are less favorable for QLCS tornadoes, so will opt NOT to expand the tornado watch any further east. While there will certainly be a damaging wind threat further downstream, the threat does not appear high enough to warrant issuing a whole new Severe Thunderstorm Watch. So we will continue to handle with statements and warnings as needed, but do not plan to issue a downstream watch. UPDATE Issued at 844 PM CDT Thu Sep 20 2018 The line of storms is now approaching the forecast area. The overall intensity has weakened a little, and radar velocity signatures no longer displayed strong mesovorticies. Shear is still strong (and increasing), but limited destabilization ahead of the line is probably responsible for the weakening. Still expect the line to pose a wind threat as it moves into the area, though the tornado threat has diminished considerably. UPDATE Issued at 558 PM CDT Thu Sep 20 2018 Showers and thunderstorms will continue across the north this evening, but much of the rest of the forecast area will be rain free for a time except for maybe some drizzle. The main concern is the severe potential tonight. The warm front is lifting north and clouds will decrease at least across the far southern part of the area, but it's too late to get destabilization by insolation. However, strong and fairly deep southerly flow in the warm sector will advect the warm and unstable air mass into at least the southern/southwest part of the area. Given the strong shear profiles in place, expected further strengthening of the LLJ, and the squall line forming across southern Minnesota and Iowa, a damaging wind threat is likely to evolve across much of the forecast area. The timing on the models may be a little slow. Current expectations are for the squall line/wind threat to reach the west around 02-03Z, and exit the east 07-09z. Even areas farther north into the forecast area that don't cleanly get into the warm sector will be at risk of getting damaging wind gusts as 50-65kt winds at 850 mb could be dragged down by the heavy rain. The potential for QLCS tornadoes may also exist as 0-3km shear will be high, though it remains to be seen if the low-levels destabilize sufficiently. Also anticipate a period of fairly strong synoptic winds in the low-level subsidence immediately behind the cold front. && .SHORT TERM...Tonight and Friday Issued at 240 PM CDT Thu Sep 20 2018 A warm front continues to struggle making much headway north this afternoon as it currently resides over far southern Wisconsin. Showers and thunderstorms will continue across the cwa with continued isentropic lift overrunning the warm front. Storms that form late this afternoon and early this evening ahead of the cold front could contain damaging winds given the increased low level jet, however large hail and isolated tornadoes will also be possible given the curved hodographs in the low levels. Later this evening and into tonight, additional showers and thunderstorms are possible as a cold front sweeps through the western Great Lakes region. Storms tonight will likely form a line as they move through the region from about 04Z to 08Z. These storms could produce damaging winds with large hail and isolated tornadoes a secondary threat given the high amount of MUCAPE of 1000 to 2000 J/kg with bulk shear values of 50 to 60 knots. However hi- res models weaken the line as it tracks through the area as instability wanes with the loss of daytime heating. The best chance for strong to severe storms will be across the western cwa during the evening hours before where the instability will be maximized. In addition to the severe threat, heavy rainfall of 1 to 2 inches will be possible, especially across northern and central Wisconsin tonight. Given most of the region hasn't had much in the way of rainfall the last two weeks and areas to the north are mainly in sandy soil flash flooding is not expected to be a high threat. The main areas at risk would be Brown County and the Lake Winnebago basin, however these areas are not expected to receive as much rain as the north. High pressure will then build in behind the departing cold front on Friday. However clouds will linger across the western Great Lakes with showers expected at times across the north with assistance from the cool air moving over the warm waters of Lake Superior. Friday will be a rather cool and windy day as 850 mb temperatures plummet to around zero across northern Wisconsin with a tight pressure gradient causing west to northwest winds to gust to 30 to 40 mph. Cold air will continue to stream in throughout the day on Friday with temperatures expected to stay steady or slowly fall during the day with mid to upper 50s across the north and lower to middle 60s across the south and east. .LONG TERM...Friday Night Through Thursday Issued at 240 PM CDT Thu Sep 20 2018 Focus for the long term forecast continues to be the frost potential for Friday night into Saturday morning, and the upcoming storm systems expected for the area. Friday night into Saturday will be a much cooler night. With very light winds and mostly clear skies, low temperatures will drop into the 30s, opening up the possibility to see frost in the typical cool spots in the region. Frost chances still appear isolated at this time. High pressure conditions will follow for the weekend, with return flow bringing temperatures closer to normal for the period, and ending frost chances for the remainder of the extended. The next upper level trough arrives Monday, bringing in a weak cold front Monday night and the next chance to see rain in the region. Drier conditions return Wednesday before another chance for rain arrives Thursday. Temperatures will be below normal Friday night, a few degrees below Saturday afternoon, and then within a few degrees of normal through the rest of the extended. && .AVIATION...for 00Z TAF Issuance Issued at 558 PM CDT Thu Sep 20 2018 IFR/LIFR conditions were widespread across the area early this evening, north of a warm front lifting toward the area. LLWS will increase during the evening as the front approaches. The front will push across the area late in the evening, allowing for an improvement in conditions, but it will be quickly followed by a squall line and the cold front. Widespread MVFR ceilings (and IFR in the north) are likely tomorrow in the wake of the cyclone crossing the region tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Kurimski LONG TERM......Uhlmann AVIATION.......Skowronski
Hazardous weather outlook, Sep 20, 6:24 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 624 PM CDT Thu Sep 20 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 624 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Damaging winds are possible tonight as a line of thunderstorms sweeps through the area. The greatest threat will occur between 900 pm and 300 am. Isolated tornadoes could also be spawned by the line of storms, with the greatest risk for that being in central Wisconsin. Heavy rains from the storms could cause urban and small stream flooding as well. A period of fairly strong winds is also possible in the wake of the storms as a strong cold front sweeps across the area. .DAYS TWO THROUGH SEVEN...Friday through Thursday Frost is possible over northern and parts of central Wisconsin Friday night into early Saturday morning. There is a chance for thunderstorms Monday night and Tuesday but their severe potential is unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Reports of heavy rainfall or flooding would be greatly appreciated. LMZ521-522-541>543-211100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 624 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Southwest winds with gale force gusts are likely tonight. Thunderstorms are also possible tonight, posing a hazard to mariners. .DAYS TWO THROUGH SEVEN...Friday through Thursday Southwest winds will become northwest on Friday with gale force gusts likely until evening. Thunderstorms are possible again Monday night and Tuesday, posing a hazard to mariners. Skowronski
In the hours before
Special weather statement, Sep 20, 5:32 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
532 PM CDT THU SEP 20 2018
WIZ005-010>012-018-019-210015-
Langlade-Vilas-Florence-Oneida-Forest-Lincoln-
532 PM CDT THU SEP 20 2018
...THUNDERSTORMS EXPECTED TO BECOME WIDESPREAD ACROSS NORTH-CENTRAL
WISCONSIN EARLY THIS EVENING...
Thunderstorms are expected to become more widespread across north-
central Wisconsin during the evening hours. At 522 PM CDT, radar
detected a cluster of strong thunderstorms from 7 miles north of
Tripoli to near Rib Lake. Movement was northeast at 50 mph.
Additional storms are likely to form across the area as well.
The storms early this evening are expected to produce periods of
heavy rainfall, isolated wind gusts to 40 mph, and possibly some
small hail. The heavy rainfall could eventually lead to ponding of
water in ditches and in low spots on roadways and parking lots.
Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk, Phelps,
Boulder Junction, Woodboro, Winchester and Tipler.
If outdoors when thunderstorms approach, consider seeking shelter
inside a building. Do not drive your vehicle through flooded
roadways.
The potential for a line of thunderstorms with damaging wind gusts
to affect the area will exist from about 900 pm to 100 am.
LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
4601 8868 4599 8867 4599 8862 4602 8860
4601 8859 4602 8853 4599 8850 4598 8841
4539 8844 4538 8868 4536 8868 4518 9004
4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2222Z 244DEG 43KT 4566 9004 4524 9020
SkowronskiSpecial weather statement, Sep 20, 7:30 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Green Bay WI 730 PM CDT Thu Sep 20 2018 WIZ018-030-035-036-045-210200- Lincoln-Marathon-Wood-Portage-Waushara- 730 PM CDT Thu Sep 20 2018 ...THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE LATE THIS EVENING... At 715 pm, an line of severe thunderstorms was entering western Wisconsin from southeast Minnesota. The line was racing east at 50 to 60 mph, and should reach central Wisconsin between 900 pm and 1000 pm. If the storms maintain their strength, the potential for damaging winds to accompany the storms will be considerable. The time to prepare for the arrival of the storms is now. Any unsecured outdoor objects such as lawn furniture or garbage cans should be secured or moved to a garage or shed. Be sure to locate a working flashlight in case of a power outage. Stay away from windows once the storms arrive. Conditions are also supportive for the development of tornadoes with storms within the line. Be prepared to move to the basement or an interior room on the lowest level of the building if a tornado warning is issued. Skowronski
Special weather statement, Sep 20, 9:29 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
929 PM CDT THU SEP 20 2018
WIZ010-018-019-210315-
Langlade WI-Oneida WI-Lincoln WI-
929 PM CDT THU SEP 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...ONEIDA AND WESTERN
LANGLADE COUNTIES UNTIL 1015 PM CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tripoli to near New Wood Wildlife Area to
14 miles west of Council Grounds State Park. Movement was northeast
at 65 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Antigo, Rhinelander, Merrill, Tomahawk, Woodboro, Parrish, Council
Grounds State Park, Tripoli, New Wood Wildlife Area and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
&&
A Tornado Watch remains in effect for Lincoln county until midnight
CDT for central and north central Wisconsin.
LAT...LON 4557 9003 4589 8930 4586 8929 4586 8918
4589 8917 4588 8905 4512 8907 4512 9004
TIME...MOT...LOC 0228Z 241DEG 56KT 4557 8989 4526 8986 4514 9003
KieckbuschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:57 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 48 min |
| Sep 20, 9:29 PM CDT | Special Weather Statement | GRB | Langlade, Lincoln, Oneida | 46 min |
| Sep 20, 10:09 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Portage, Wood | 51 min |
| Sep 20, 10:18 PM CDT | Special Weather Statement | GRB | Langlade, Menominee, Shawano | 57 min |
| Sep 20, 10:54 PM CDT | Special Weather Statement | GRB | Marinette, Menominee, Oconto, Portage, Shawano, Waupaca and 1 more | 66 min |
| Sep 20, 11:41 PM CDT | Severe Thunderstorm Warning | GRB | Oconto, Shawano | 34 min |
| Sep 21, 3:55 AM CDT | Wind Advisory | GRB | Door | 15 hr |
| Sep 21, 2:34 PM CDT | Frost Advisory | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more | 17 hr |
| Sep 21, 3:19 PM CDT | Small Craft Advisory | GRB | 8 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.